MAUDE Adverse Event Report: ABBOTT MEDICAL Masters Series Mechanical Heart Valve; Heart-Valve, Mechanical

ABBOTT MEDICAL Masters Series Mechanical Heart Valve; Heart-Valve, Mechanical
Model Number 29MJ-501
Medical Device Problem Codes Fracture (1260); Improper or Incorrect Procedure or Method (2017); Incomplete Coaptation (2507); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Shock (2072); Insufficient Information (4580)
Date of Event 03/30/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is not returning for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported on (b)(6) 2026 a 29mm masters mitral valve was selected for implant for mitral valve replacement.The patient's posterior wall was noted to be severely calcified, which first required a calcification resection.The valve was implanted.On postoperative day 2, leaflet motion restriction was noted during echocardiography, and the patient underwent an additional procedure.The posterior wall was decalcified several times.The device remained stable.A second transesophageal echocardiogram (tee) leaflet motion restriction was observed again, and the device was not rotated.The decision was made to explant the device.Whilst removing the device, the device was damaged.A non-abbott valve was implanted.The patient was stable with extracorporeal membrane oxygenation (ecmo) in the intensive care unit (icu).Five days later the patient passed away.The physician believed the issue was related with the heavy calcification on the mitral valve and posterior wall.
 
Event or Problem Description
It was reported on (b)(6) 2026 a 29mm masters mitral valve was selected for implant for mitral valve replacement.The patient's posterior wall was noted to be severely calcified widespread, which first required a calcification resection.The valve was implanted.On postoperative day 2, leaflet motion restriction was noted during echocardiography, and the patient underwent an additional procedure.The posterior wall was decalcified several times.The device remained stable.A second transesophageal echocardiogram (tee) on the smae day showed leaflet motion restriction again, and the device was not rotated.The decision was made to explant the device.Whilst removing the device, a fracture was noted on the pyrolytic carbon disc.A non-abbott valve was implanted.The patient was stable with extracorporeal membrane oxygenation (ecmo) in the intensive care unit (icu).Five days later the patient went into cardiogenic shock and passed away on (b)(6) 2026.The cause of death was low cardiac output.The physician believed the issue was related with the heavy calcification on the mitral valve and posterior wall.
 
Additional Manufacturer Narrative
An event involving leaflet incomplete coaptation, rotation difficulty, valve leaflet fracture, shock and patient death was reported.A more comprehensive assessment, including histopathological examination of the valve tissue, could not be performed as the device was not returned for analysis.The device history record was reviewed and confirmed that all manufacturing and inspection processes were completed and that the product met specifications.However, the exact cause of the reported leaflet incomplete coaptation appears to be related to patient comorbidities (excessive calcium) but cannot be conclusively determined.The shock, rotation difficulty and valve leaflet fracture were a cascade of events following the valve explant procedure.The cause of the patient's death could not be conclusively determined.The reported surgical intervention was the result of case-specific circumstances, as the valve was explanted surgically.There is no indication of a product quality issue with respect to the labeling, design, or manufacturing of the device.Additionally, the event was reviewed by medical reviewer and states as follows: "the patient was a 75-year-old female with a significant cardiac history including severe calcific mitral stenosis, mild mitral regurgitation, extensive mitral annular and valvular calcification, pulmonary systolic pressure of 50 mmhg, left atrial enlargement (60 mm), preserved left ventricular ejection fraction (60%), and a calculated euroscore of 10.27%.On (b)(6)2026, she underwent mitral valve replacement with a 29 mm masters mechanical mitral valve following extensive resection of heavily calcified mitral valve and posterior annular tissue.Intraoperatively, the annular calcification was reported to extend into the subvalvular apparatus, papillary muscles, chordae tendineae, and left ventricular free wall.Initial assessment with the heart arrested demonstrated normal leaflet mobility; however, after removal of the cross-clamp and restoration of cardiac activity, one leaflet was observed to be intermittently stuck.On postoperative day 2, echocardiography demonstrated restricted leaflet motion for one leaflet, prompting reoperation and additional decalcification of the posterior wall.A subsequent transesophageal echocardiogram performed the same day again demonstrated leaflet motion restriction.Attempts to rotate the prosthetic valve encountered significant resistance, and because further force could potentially damage the leaflets, the surgeon elected to explant the valve.During explantation, a fracture of a pyrolytic carbon leaflet/disc was observed.A non-abbott corcym pericarbon more bovine pericardial tissue valve was subsequently implanted.The patient remained initially stable in the icu with ecmo support following reoperation; however, she later developed cardiogenic shock and subsequently died on (b)(6)2026.The reported cause of death was low cardiac output syndrome.Based on the available information, the death appears most likely related to a combination of the patient's severe underlying calcific mitral valve disease, the technically challenging surgical anatomy, the need for reoperation resulting in ventricular compromise necessitating post-operative ecmo, and subsequent postoperative cardiogenic shock with low cardiac output syndrome.The extensive circumferential mitral annular and subvalvular calcification described by the surgeon provides a plausible explanation for the observed leaflet motion restriction, as calcific tissue extending into the subvalvular apparatus may have mechanically interfered with leaflet movement.Although a pyrolytic carbon disc fracture was observed during explantation, the available information suggests that the fracture was identified after the decision to explant the valve and after attempts to manipulate and remove the prosthesis from a heavily calcified annulus; therefore, it cannot be determined whether the fracture was present while the valve was implanted or occurred secondary to explantation efforts.Accordingly, the exact cause of the valve dysfunction cannot be definitively determined from the available information, in part because the device was not returned for analysis.In this case, the dysfunction occurred immediately following implantation and is more consistent with acute prosthetic obstruction/nonstructural dysfunction related to patient anatomy and extensive calcification rather than pannus formation or chronic structural valve degeneration.Valve thrombosis appears less likely as a cause of leaflet restriction because no thrombus was reported during reoperation, tee evaluation, or valve explantation, and the obstruction occurred immediately following implantation in the setting of extensive annular and subvalvular calcification.The fatal outcome is therefore best classified as predominantly procedure-related and related to the patient's severe underlying cardiac pathology, while a device-related contribution cannot be definitively established due to the lack of device analysis and the presence of substantial anatomic factors capable of causing leaflet obstruction.The masters valve ifu recognizes adverse events including prosthetic dysfunction, unacceptable hemodynamic performance, reoperation, heart failure, low cardiac output states, and death as potential complications associated with prosthetic valve replacement.Accordingly, the reported outcome represents a recognized potential adverse event following mitral valve replacement surgery and the cause of death is considered primarily procedure related.A review of a 2d and 3d tee along with fluoroscopy demonstrated that the lateral mechanical heart valve leaflet had restricted leaflet motion and was nearly immobile.".

Brand Name
Masters Series Mechanical Heart Valve
Common Device Name
Heart-Valve, Mechanical
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
Abbott Medical Reg# 2648612
lot 20 b st caguas
caguas 00725
PR   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
+1(651)756-5400
MDR Report Key25415266
Report Number2135147-2026-03837
Device Sequence Number9533786
Product Code LWQ
UDI-Device Identifier05415067045058
UDI-Public(01)05415067045058(17)290713
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number29MJ-501
Device Catalogue Number29MJ-501
Device Lot NumberC00031366
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2026
Supplement Date Received by Manufacturer08/03/2026
Initial Report FDA Received Date06/05/2026
Supplement Report FDA Received Date08/07/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/14/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention; Hospitalization;
Patient SexFemale